Alert archive / Wyoming / High Wind Watches in 2012
High Wind Watch 1, NWS Cheyenne, WY
NWS Cheyenne, WY issued this high wind watch at Jan 1, 2012, 8:47 PM MST for 4 counties in Wyoming. It took effect at Jan 3, 2012, 12:00 AM MST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Jan 1, 2012, 8:47 PM MST (03:47 UTC)
- In effect from
- Jan 3, 2012, 12:00 AM MST
- Expired
- Jan 2, 2012, 2:08 PM MST
- In force
- Issued by
- NWS Cheyenne, WY
Counties Albany County, WY, Carbon County, WY, Laramie County, WY, Platte County, WY
The radar
The Cheyenne radar (KCYS), 88 km from the middle of the area, began a volume at 03:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Riverton, WY (KRIW), launched 00:00Z, 3.8 hours before the alert went out and 278 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1588 m above ground
- 0-6 km bulk shear
- 70 kt
- 0-1 km storm-relative helicity
- 321 m²/s²
- 0-3 km storm-relative helicity
- 285 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
587 WWUS75 KCYS 020347 NPWCYS URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE CHEYENNE WY 847 PM MST SUN JAN 1 2012 ...GUSTY WINDS TO RETURN TO PORTIONS OF SOUTHEAST WYOMING LATE MONDAY NIGHT AND TUESDAY... .A STRENGTHENING SURFACE PRESSURE GRADIENT WILL COMBINE WITH STRONGER WINDS JUST ABOVE THE SURFACE TO BRING ANOTHER PERIOD OF GUSTY WINDS TO PORTIONS OF SOUTHEAST WYOMING. WEST SOUTHWEST WINDS WILL BEGIN TO INCREASE LATE MONDAY NIGHT AND PERSIST THROUGH EARLY TUESDAY AFTERNOON. WIND GUSTS MAY EXCEED 60 MPH DURING THAT TIME. WYZ106-110-116-021800- /O.NEW.KCYS.HW.A.0001.120103T0700Z-120103T2200Z/ CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY- NORTH SNOWY RANGE FOOTHILLS-SOUTH LARAMIE RANGE- INCLUDING THE CITIES OF...BORDEAUX...ARLINGTON...ELK MOUNTAIN... VEDAUWOO...BUFORD...PUMPKIN VINE 847 PM MST SUN JAN 1 2012 ...HIGH WIND WATCH IN EFFECT FROM LATE MONDAY NIGHT THROUGH TUESDAY AFTERNOON... THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A HIGH WIND WATCH...WHICH IS IN EFFECT FROM LATE MONDAY NIGHT THROUGH TUESDAY AFTERNOON. * TIMING...MIDNIGHT MONDAY NIGHT THROUGH 3 PM TUESDAY. * WINDS...WEST SOUTHWEST OF 30 TO 40 MPH WITH GUSTS IN EXCESS OF 60 MPH POSSIBLE. * IMPACTS...TRAVEL IN HIGH PROFILE VEHICLES AND LIGHT TRAILERS MAY BECOME DIFFICULT. THIS INCLUDES INTERSTATE 80 NEAR ARLINGTON AND OVER THE SUMMIT AS WELL AS INTERSTATE 25 IN SOUTHERN PLATTE COUNTY. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF 58 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST FORECASTS. && $$ HAHN
1 follow-up statement
830 WWUS75 KCYS 022108 NPWCYS URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE CHEYENNE WY 208 PM MST MON JAN 2 2012 ...GUSTY WINDS TO RETURN TO PORTIONS OF SOUTHEAST WYOMING LATE MONDAY NIGHT AND TUESDAY... .A STRENGTHENING SURFACE PRESSURE GRADIENT COMBINED WITH STRONGER WINDS ALOFT WILL RESULT IN ANOTHER PERIOD OF GUSTY WINDS TO PORTIONS OF SOUTHEAST WYOMING. WEST TO SOUTHWEST WINDS WILL BEGIN TO INCREASE LATE TONIGHT AND PERSIST THROUGH EARLY TUESDAY AFTERNOON. WIND GUSTS MAY EXCEED 60 MPH DURING THAT TIME. WYZ106-110-116-031200- /O.UPG.KCYS.HW.A.0001.120103T0700Z-120103T2200Z/ /O.NEW.KCYS.HW.W.0001.120103T0700Z-120103T2200Z/ CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY- NORTH SNOWY RANGE FOOTHILLS-SOUTH LARAMIE RANGE- INCLUDING THE CITIES OF...BORDEAUX...ARLINGTON...ELK MOUNTAIN... VEDAUWOO...BUFORD...PUMPKIN VINE 208 PM MST MON JAN 2 2012 ...HIGH WIND WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 3 PM MST TUESDAY... THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A HIGH WIND WARNING...WHICH IS IN EFFECT FROM MIDNIGHT TONIGHT TO 3 PM MST TUESDAY. THE HIGH WIND WATCH IS NO LONGER IN EFFECT. * TIMING...MIDNIGHT TONIGHT THROUGH 3 PM TUESDAY. * WINDS...WEST TO SOUTHWEST BETWEEN 30 TO 40 MPH WITH GUSTS AROUND 60 MPH. * IMPACTS...TRAVEL IN HIGH PROFILE VEHICLES AND LIGHT TRAILERS MAY BECOME DIFFICULT. THIS INCLUDES INTERSTATE 80 NEAR ARLINGTON AND ON THE SUMMIT BETWEEN CHEYENNE AND LARAMIE...AS WELL AS INTERSTATE 25 IN SOUTHERN PLATTE COUNTY. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE. FOR DETAILED ROAD AND TRAVEL CONDITIONS IN WYOMING AND NEBRASKA...DIAL 5 1 1. && $$ TT
What forecasters said that day
The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this high wind watch went out at Jan 1, 4:33 PM MST, 4 hours 14 minutes earlier.
Area forecast discussion, Jan 1, 4:33 PM MST, 4 hours 14 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHEYENNE WY 433 PM MST SUN JAN 1 2012 .AVIATION...00Z TAF ISSUANCE...VFR CONDITIONS ARE EXPECTED THROUGH TONIGHT WITH MID LEVEL CLOUDINESS AROUND 8000 FEET AGL EXITING TO THE SOUTH OF THE REGION THIS EVENING RESULT IN CLEAR SKIES LATER TONIGHT. LIGHT AND VARIABLE WINDS WILL CONTINUE TONIGHT. && .PREV DISCUSSION... /ISSUED 232 PM MST SUN JAN 1 2012/ SHORT TERM...TONIGHT THROUGH WEDNESDAY FORECAST CHALLENGES DEAL WITH WIND AND POTENTIAL HEADLINES MONDAY NIGHT INTO TUESDAY. CURRENTLY...WINDS SIGNIFICANTLY LESS THAN WHAT WE HAVE BEEN EXPERIENCING THE PAST FEW DAYS WITH GENERALLY A LIGHT NORTHWEST WIND BEING OBSERVED ACROSS THE CWA THIS AFTERNOON. WINDS ARE A LITTLE GUSTIER OUT IN THE PANHANDLE WITH GUSTS APPROACHING 30 MPH. SURFACE HIGH PRESSURE RESIDES ACROSS WESTERN WYOMING THIS AFTERNOON WITH A FAIRLY FAST NORTHWEST UPPER LEVEL FLOW AS WE REMAIN ON THE EAST SIDE OF AN APPROACHING UPPER LEVEL RIDGE. MID AND UPPER LEVEL CLOUDINESS STREAKING THROUGH THE CWA ON THE SOUTH SIDE OF A 120KT JET THAT IS KNIFING SOUTH THROUGH EASTERN MONTANA INTO THE PANHANDLE...THEN INTO CENTRAL KANSAS. FOR TONIGHT...WINDS OUT IN THE PANHANDLE EXPECTED TO REALLY TAPER OFF AND BECOME LIGHT AS UPPER RIDGE AXIS MOVES INTO WESTERN WYOMING BY MONDAY MORNING. SKIES EXPECTED TO CLEAR OUT TONIGHT ALLOWING MAX RADIATIONAL COOLING WITH THE CALMER WINDS. WENT AHEAD AND LOWERED MIN TEMPERATURES OUT IN THE PANHANDLE A FEW DEGREES AND ACROSS SOUTHEAST WYOMING 1-2 DEGREES. LOOKING AT LOW TO MID TEENS ACROSS SOUTHEAST WYOMING WITH SOME SINGLE DIGIT LOWS IN THE PANHANDLE...PARTICULARLY THE NORTHERN HALF. RIDGE AXIS PASSES THROUGH SOUTHEAST WYOMING MONDAY AFTERNOON AND WESTERLY WINDS BEGIN TO INCREASE. 700MB TEMPERATURES CLIMB TO +4C MONDAY NIGHT AHEAD OF AN APPROACHING DRY COLD FRONT. 700MB WINDS ALSO INCREASE TO 45 TO 50KTS MONDAY NIGHT INTO TUESDAY. LATEST WRKHGT PRODUCT SHOWING CRAIG TO CASPER GRADIENT AROUND 52/44MTRS AT 850/700MBS RESPECTIVELY AROUND 06Z MONDAY NIGHT. NOT QUITE THERE FOR A WIDESPREAD WIND EVENT...BUT ARLINGTON AND BORDEAUX COULD SEE WARNING LEVEL WINDS AS THIS HAPPENS. WILL HOLD OFF FOR NOW ON ANY WIND WATCHES...BUT EVENING AND OVERNIGHT SHIFT MAY WANT TO HOIST SOMETHING SHOULD THE SOLUTION COME IN A LITTLE STRONGER. COLD FRONT PASSES EARLY TUESDAY AFTERNOON WITH 700MB TEMPERATURES TANKING AGAIN TO -2 TO -4C TUESDAY AFTERNOON. KEPT FORECAST DRY AS FRONT HAS NO MOISTURE TO WORK WITH. WEDNESDAY SHOWS ANOTHER UPPER RIDGE BUILDING INTO THE AREA FOR CONTINUED DRY AND WARMER CONDITIONS OVER THE CWA. LONG TERM...WEDNESDAY NIGHT THROUGH SUNDAY...MODELS IN GOOD AGREEMENT FOR LATE NEXT WEEK BUT THEN DIVERGE FOR THE WEEKEND...MAINLY IN REGARDS TO A POTENTIAL WINTER WEATHER EVENT FOR SATURDAY. MODELS CONTINUE TO INDICATE AN UPPER LEVEL RIDGE WILL REMAIN OVER THE WESTERN UNITED STATES THROUGH THURSDAY WITH ABOVE NORMAL TEMPERATURES AND DRY WEATHER. THIS RIDGE WILL EVENTUALLY FLATTEN AS ZONAL FLOW DEVELOPS OVER THE NORTHERN AND CENTRAL ROCKIES THROUGH FRIDAY. STRONG WINDS WILL BECOME THE PRIMARY CONCERN THURSDAY AND FRIDAY...AS A COLD FRONT BEGINS TO MOVE SOUTHWARD ACROSS THE NORTHERN PLAINS. AT THIS TIME...IT APPEARS THE STRONGEST WINDS WILL BE OVER THE WIND PRONE AREAS OF SOUTHEAST WYOMING WITH MAYBE BREEZY OR WINDY CONDITIONS ELSEWHERE. SO NOT EXPECTING ANYWHERE NEAR THE MAGNITUDE OF WINDS WE SAW OVER THE LAST COUPLE DAYS OF DECEMBER. THIS FRONT IS EXPECTED TO BE DRY WITH LITTLE OR NOT PRECIPITATION. HIGH TEMPERATURES IN THE 50S TO MIDDLE 60S STILL LOOK LIKELY EAST OF THE LARAMIE RANGE WITH HIGHS IN THE 40S WEST OF CHEYENNE ON THURSDAY. TEMPERATURES WILL LOWER AROUND 10 DEGREES ON FRIDAY BUT STILL REMAIN NEAR OR SLIGHTLY ABOVE NORMAL AS THE INITIAL COLD FRONT MOVES ACROSS THE AREA. ALTHOUGH TEMPERATURES ARE EXPECTED TO BE MUCH COLDER FOR NEXT WEEKEND AFTER THE POLAR COLD FRONT PUSHES ACROSS THE REGION...MODELS CONTINUE TO STRUGGLE WITH SHORTWAVE ENERGY DIVING SOUTHWARD ACROSS THE WESTERN UNITED STATES. THE ECMWF REMAINS PRETTY CONSISTENT...SHOWING AN UPPER LEVEL TROUGH DIGGING SOUTH AND BECOMING A CLOSED LOW NEAR THE FOUR CORNERS REGION ON SATURDAY. SURFACE HIGH PRESSURE WILL MOVE OVER THE NORTHERN PLAINS...PRODUCING UPSLOPE NORTHEAST FLOW ACROSS THE FORECAST AREA. THE OTHER MODELS ONLY SHOW AN UPPER LEVEL SHORT WAVE TROUGH QUICKLY MOVING SOUTHEAST ACROSS THE AREA...BUT A FEW ENSEMBLE PERTURBATIONS ARE SIMILAR TO THE 12Z ECMWF. WITH THIS IN MIND...INCREASED POP ACROSS MOST OF THE AREA WITH THE HIGHEST VALUES (AROUND 40 PERCENT) IN THE MOUNTAINS. WILL CONTINUE TO KEEP AN EYE ON THIS SYSTEM...BUT IT APPEARS TO BE TOO FAR SOUTH TO MAKE A MAJOR IMPACT ACROSS THE FORECAST AREA IF THE ECMWF DOES VERIFY. SINCE MODELS ALL SHOW MUCH COLDER TEMPS AS 700MB TEMPS LOWER BETWEEN -12C TO -16C...LOWERED MIN AND MAX TEMPS A FEW MORE DEGREES WITH HIGHS IN THE 20S AND 30S DURING THE DAYTIME AND SINGLE DIGITS AND LOW TEENS AT NIGHT. FIRE WEATHER...WARM AND DRY CONDITIONS EXPECTED THROUGH MOST OF THE WEEK WITH PERIODS OF STRONG WINDS. FIRST PERIOD LOOKS TO BE MONDAY NIGHT INTO TUESDAY WITH A DRY COLD FRONTAL PASSAGE TUESDAY AFTERNOON. WIND GUSTS TO 40 MPH WITH HIGHER GUSTS IN WIND PRONE/HIGHER ELEVATION AREAS. AFTERNOON HUMIDITIES EXPECTED TO FALL INTO THE LOW 30 PERCENT RANGE...WITH FAIR TO EXCELLENT OVERNIGHT RECOVERIES. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...NONE. NE...NONE. && SHORT TERM/FIRE WEATHER...CLAYCOMB LONG TERM/AVIATION...TJT
Hazardous weather outlook, Jan 1, 4:54 AM MST, 15 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHEYENNE WY 454 AM MST SUN JAN 1 2012 WYZ101>119-021300- CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY- NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS- SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY- EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY- NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY- SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE- LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS- CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY- 454 AM MST SUN JAN 1 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL WYOMING... SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY STRONG AND GUSTY WINDS ARE EXPECTED MONDAY NIGHT AND TUESDAY AS A DRY COLD FRONT PASSES THROUGH THE AREA. WIND GUSTS OF 50 TO 60 MPH WILL BE POSSIBLE FOR THE ARLINGTON AND BORDEAUX AREAS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT... HTTP://WEATHER.GOV/CHEYENNE NEZ002-003-019>021-054-055-095-096-021300- DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE- NORTH SIOUX-SOUTH SIOUX- 454 AM MST SUN JAN 1 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA PANHANDLE. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT... HTTP://WEATHER.GOV/CHEYENNE JAMSKI
The office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 2, 2:08 PM MST | High Wind Warning | CYS | Albany, Carbon, Laramie, Platte | 17 hr |
Nearby
High Wind Watches in Wyoming, 2012Every high wind watch in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.